The double-edged power of the medications we prescribe

My patient, a rugged sixty year old with massively muscular forearms, gray chest hair at the V of his denim shirt, and a voice that suggested years of liquor and unfiltered cigarettes, lowered his voice and leaned forward.

“I’m not usually scared of anything, but for three nights now, ever since I started taking the Levaquin for this pneumonia, I have had the most horrific nightmares. I can’t even talk about them, that’s how terrifying they are. I have never been so scared in my life. You’ve got to get me on a different antibiotic, or I would rather let the pneumonia run its course.”

I had never heard of such a side effect from this commonly used broad-spectrum antibiotic, but a quick search on my iPhone yielded a long list of references to this phenomenon.

I agreed that he should stop his antibiotic, and prescribed a combination of two others that would be an appropriate treatment for him. I cautioned him to let us know if he started to feel worse on the new medications.

That night I did some research. It turns out levofloxacin and several other quinolone antibiotics can affect GABA receptors:

CNS effects of quinolones correlate with its binding to the receptors for γ-amino butyric acid (GABA) in the brain. GABA is an inhibitory neurotransmitter of brain. Quinolones prevent normal binding of GABA with their receptors. So it increases CNS stimulation. There are reports on quinolones directly activating N-methyl-d-aspartate (NMDA) and adenosine receptors. Thus, under specific conditions of sufficient CNS penetration, associated with antagonism of inhibitory pathways (GABA) and stimulation of excitatory pathways (NMDA, adenosine), observable CNS symptoms are manifested. This mechanism explains the pathogenesis of the acute anxiety and insomnia in the above cases with levofloxacin therapy. These mechanisms are even correlating with non-dopaminergic pathways of psychosis. It is even possible that the above-said cases might have progressed on to psychosis.

I thought back on another medication that I had seen cause bizarre and horrific psychological effects. The Swedish made antipsychotic quetiapine, or Seroquel, has caused frightening demonic visions and auditory hallucinations in a few patients I have encountered. While it seems unfortunate that an antipsychotic, often used off-label for benign things like insomnia, can cause psychiatric symptoms, it isn’t totally unimaginable that when we try to chemically manipulate the mind, things can go wrong. I wondered if others had noticed the same side effect and if there was a known mechanism behind it.

It didn’t take long before I found that Seroquel can cause an upregulation of dopamine receptors and that, if treatment isn’t stopped, irreversible psychosis can develop with long-term use:

Theoretical model illustrating the ability of chronic treatment with antipsychotic medication to induce dopamine supersensitivity. It is proposed that with chronic antipsychotic treatment (synapse on the right), there are increases in the numbers of dopamine D2 receptors (D2) and D2 receptors in a high-affinity state for dopamine (D2High) in the striatum, without significant changes in presynaptic dopamine release, synthesis, or reuptake. In turn, the D2 receptor upregulation enhances D2-mediated dopamine signaling, shown by the red arrows, thus producing a state of supersensitivity to dopamine agonist stimulation. The functional consequences of this dopamine supersensitivity would include antipsychotic treatment failure, supersensitivity-related psychosis, and movement disorders.

I was, as so often in my work, again humbled by the double-edged power of the medications we prescribe for our patients, and by the tremendous responsibility we have of choosing the right medicine for the right purpose. I was reminded of the difference in mentality I observed when I first moved from Sweden to this country: There, if the first treatment I chose didn’t work, it was nothing to be ashamed about. It simply justified using the “bigger guns.”

Here, if my first, and safest, treatment choice doesn’t work, it is a “treatment failure.” We are constantly tempted to prescribe the strongest medicine, which is often the most dangerous one.

“A Country Doctor” is a family physician who blogs at A Country Doctor Writes:.

Image credit: Shutterstock.com

Leave a Comment

Join 141,000+ subscribers

Get the best of KevinMD in your inbox

Sign me up! It's free. 
close-link
✓ Join 141,000+ subscribers 
✓ Get KevinMD's 5 most popular stories
Subscribe. It's free.
close-image